Texas, 2018

Drought in Texas, July 26 to 31, 2018

July 26 to 31, 2018 · NWS SHV · 3 events in 3 counties and zones

Severe drought conditions developed during the final week of July across much of Red River, Titus, and Morris Counties in Northeast Texas, as much above normal temperatures of some 2-4+ degrees and below normal rainfall was observed. July monthly rainfall totals ranged from a half inch up to two inches across much of these areas during July, with the dryness exasperated by the multiple days of…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe drought conditions developed during the final week of July across much of Red River, Titus, and Morris Counties in Northeast Texas, as much above normal temperatures of some 2-4+ degrees and below normal rainfall was observed. July monthly rainfall totals ranged from a half inch up to two inches across much of these areas during July, with the dryness exasperated by the multiple days of 100+ degree temperatures recorded between July 16th-26th, where temperatures exceeded 105 degrees on the 19th-22nd. As a result of the (near) record heat and dryness, burn bans were in effect for the latter half of the month for these areas. In addition, some producers in Morris County were unable to get even one cut of hay thus far in 2018 given the extended period of dryness.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 25, 10:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 25, 10:38 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1138 PM CDT Wed Jul 25 2018

.AVIATION...
Vfr skc areawide with lgt winds at sfc, but deep ne-n flow aloft.
No concern about overnight fog or low clouds. Aside from a few
high based cumulus in aftn, skc expected thru 27/06z fcst cycle.
NE-E winds will remain 5 kts or less thru daytime hours./07/.

&&

.PREV DISCUSSION... /issued 903 PM CDT Wed Jul 25 2018/

UPDATE...
Upper ridge in place to our west keeping skies clear and winds
lgt. Overnight lows past couple of nights and current temp and
dewpoint trends suggest overnight lows upper 60s to lower 70s. No
update needed./07/.

PREV DISCUSSION... /issued 358 PM CDT Wed Jul 25 2018/

SHORT TERM.../Tonight through Thursday night/
Well the wind is varying air temperatures when it blows the air.
So far this hour SHV has hit 100. Other sites may have too with
mid to upper 90s area wide under lots of sun and some fair wx cu
very high based. In fact, our freezing level is above 17kft. The
NE winds that were deep are shallowing in the low levels with some
gusts from time to time, but overall a less windy day than
yesterday.

High pressure continues to weaken and drift E of the MS river. We
will see a return to Southerly flow and more triple digits. The
heat index will creep back upwards as well, but looks to stay
below 105 for most of the area for now. Overnight lows will begin
to move back to average and above in the short term. A weak cold
front will approach and may trigger a few showers or thunderstorms
late in this period for I-30 and North. /24/

LONG TERM.../Friday through Tuesday Night/

A weak cold front will move south into the area on Friday before
stalling near the Interstate 20 corridor. A weak shortwave trough
embedded in the northwest flow aloft should aid in the development
of scattered convection along the front. Some of these showers
and thunderstorms may affect areas north of Interstate 20 during
the day Friday. The front will move back to the north on Saturday,
but a second shortwave trough may provide enough ascent for
isolated to scattered convection across much of the area,
especially across Southeast Oklahoma, Southwest Arkansas, and
Northeast Texas. Despite the increased rain chances and cloud
cover, daytime high temperatures will still climb into the upper
90s.

A much stronger upper trough axis moving southeast from the Northern
Plains towards the Southeast CONUS will help push a strong cold
front through the area on Tuesday. This trough and cold front will
be somewhat slow-moving. Combined with several weak lead shortwaves,
a prolonged period of high PoPs are expected beginning late Sunday
and continuing into Tuesday. Widespread showers and thunderstorms
are expected across the entire area Monday. Potential storm total
rainfall amounts during this time frame are expected to be over one
inch for almost the entire area. This may not make much of a dent in
the ongoing drought conditions, but every little bit helps.

In addition to the much needed rain, daytime temperatures should
also be considerably cooler. Many locations will likely struggle to
reach 90 degrees F on Tuesday, and possible Monday as well depending
on how early the front and the rain arrive. CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73 101  76  99 /   0   0   0  10
MLU  71  99  72  95 /   0   0   0  10
DEQ  69 100  71  93 /   0   0  20  30
TXK  72  99  73  94 /   0   0  10  20
ELD  70  99  71  93 /   0   0   0  20
TYR  73 101  76 100 /   0   0   0  10
GGG  72 102  75  99 /   0   0   0  10
LFK  70  99  74  99 /   0   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Jul 25, 11:54 AM CST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1254 PM CDT Wed Jul 25 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-261100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1254 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Triple digit temperatures are likely to return over a large part
of the area Thursday and possibly Friday. Increasing Gulf moisture
combined with the hot air temperatures may result in heat index
values climbing above 105 degrees over portions of the area each
afternoon from Thursday through the weekend. Therefore, heat
advisories may be warranted.

Chances for thunderstorms will gradually increase from Friday,
into the weekend, and through early next week as a series of
fronts move south into the region. A stronger cold front will
arrive very late Sunday night through Monday with the likelihood
of more widespread showers and thunderstorms as a deep upper level
trough drops south into the region. The threat of strong to
severe storms is possible but remains low at this time given the
lack of forecast consensus.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Red River

When
July 26, 12:00 AM CST to July 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Drought Monitor
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Drought, Titus

When
July 26, 12:00 AM CST to July 31, 11:59 PM CST
Where
Titus forecast zone
Reported by
Drought Monitor
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Morris

When
July 26, 12:00 AM CST to July 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
Drought Monitor
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767092, 767093, 767094.